Limits...
Lethal Clostridium difficile Colitis Associated with Paclitaxel and Carboplatin Chemotherapy in Ovarian Carcinoma: Case Report and Review of the Literature.

Masciullo V, Mainenti S, Lorusso D, Margariti PA, Scambia G - Obstet Gynecol Int (2010)

Bottom Line: Recently, the association between antineoplastic therapy and C. difficile-associated diarrhea in the absence of a prior antibiotic therapy has become more apparent.She presented with diarrhea, coffee-ground emesis, and oliguria and was hospitalized immediately for aggressive treatment.Despite all the medical efforts, her condition worsened and she died after twenty days.

View Article: PubMed Central - PubMed

Affiliation: Division of Gynecologic Oncology, Catholic University of Sacred Heart, L. go A. Gemelli, 8, 00168 Rome, Italy.

ABSTRACT
Clostridium difficile colitis, although rare, could represent a serious complication following chemotherapy. Prior antibiotic use has been considered the single most important risk factor in the development of C. difficile infection. Recently, the association between antineoplastic therapy and C. difficile-associated diarrhea in the absence of a prior antibiotic therapy has become more apparent. A 75-year-old woman with serous adenocarcinoma of the ovary developed lethal pancolitis caused by C. difficile after five cycles of paclitaxel- and carboplatin-based chemotherapy. She presented with diarrhea, coffee-ground emesis, and oliguria and was hospitalized immediately for aggressive treatment. Despite all the medical efforts, her condition worsened and she died after twenty days. We describe the second case reported of a patient developing a severe C. difficile colitis following chemotherapy without any recent antibiotic use and review the data of the literature, emphasizing the need to a prompt diagnosis and management that can significantly decrease the morbidity and life-threatening complications associated with this infection.

No MeSH data available.


Related in: MedlinePlus

A CT-scan of the abdomen showing increased thickness of the colonic wall.
© Copyright Policy - open-access
Related In: Results  -  Collection


getmorefigures.php?uid=PMC2913858&req=5

fig1: A CT-scan of the abdomen showing increased thickness of the colonic wall.

Mentions: Hematologic laboratory values were haemoglobin (g/dl) 8, 9, white blood cell count 4.70 × 109/l. Physical examination revealed a diffuse abdominal tenderness, distension, and guarding. A CT-scan (Figure 1) revealed an increased thickness of colonic wall compatible with diffuse severe pancolitis. White blood cell count was 1.39 × 109/l. Patient's blood cultures were negative. Assay of stool specimens revealed Clostridium difficile toxin. The patient's sepsis was treated with intravenous metronidazole (500 gr i.v, 4 times a day), β-lactamic antibiotic (1 gr i.v, 3 times a day), and teicoplanin (600 mg i.v). Oral vancomycin (500 mg 4 times a day) was also administered by nasogastric tube. The patient's condition worsened, and after 7 days of therapy she was transferred in the Intensive Care Unit of our hospital.


Lethal Clostridium difficile Colitis Associated with Paclitaxel and Carboplatin Chemotherapy in Ovarian Carcinoma: Case Report and Review of the Literature.

Masciullo V, Mainenti S, Lorusso D, Margariti PA, Scambia G - Obstet Gynecol Int (2010)

A CT-scan of the abdomen showing increased thickness of the colonic wall.
© Copyright Policy - open-access
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC2913858&req=5

fig1: A CT-scan of the abdomen showing increased thickness of the colonic wall.
Mentions: Hematologic laboratory values were haemoglobin (g/dl) 8, 9, white blood cell count 4.70 × 109/l. Physical examination revealed a diffuse abdominal tenderness, distension, and guarding. A CT-scan (Figure 1) revealed an increased thickness of colonic wall compatible with diffuse severe pancolitis. White blood cell count was 1.39 × 109/l. Patient's blood cultures were negative. Assay of stool specimens revealed Clostridium difficile toxin. The patient's sepsis was treated with intravenous metronidazole (500 gr i.v, 4 times a day), β-lactamic antibiotic (1 gr i.v, 3 times a day), and teicoplanin (600 mg i.v). Oral vancomycin (500 mg 4 times a day) was also administered by nasogastric tube. The patient's condition worsened, and after 7 days of therapy she was transferred in the Intensive Care Unit of our hospital.

Bottom Line: Recently, the association between antineoplastic therapy and C. difficile-associated diarrhea in the absence of a prior antibiotic therapy has become more apparent.She presented with diarrhea, coffee-ground emesis, and oliguria and was hospitalized immediately for aggressive treatment.Despite all the medical efforts, her condition worsened and she died after twenty days.

View Article: PubMed Central - PubMed

Affiliation: Division of Gynecologic Oncology, Catholic University of Sacred Heart, L. go A. Gemelli, 8, 00168 Rome, Italy.

ABSTRACT
Clostridium difficile colitis, although rare, could represent a serious complication following chemotherapy. Prior antibiotic use has been considered the single most important risk factor in the development of C. difficile infection. Recently, the association between antineoplastic therapy and C. difficile-associated diarrhea in the absence of a prior antibiotic therapy has become more apparent. A 75-year-old woman with serous adenocarcinoma of the ovary developed lethal pancolitis caused by C. difficile after five cycles of paclitaxel- and carboplatin-based chemotherapy. She presented with diarrhea, coffee-ground emesis, and oliguria and was hospitalized immediately for aggressive treatment. Despite all the medical efforts, her condition worsened and she died after twenty days. We describe the second case reported of a patient developing a severe C. difficile colitis following chemotherapy without any recent antibiotic use and review the data of the literature, emphasizing the need to a prompt diagnosis and management that can significantly decrease the morbidity and life-threatening complications associated with this infection.

No MeSH data available.


Related in: MedlinePlus